Minnesota, 2010

Hail in Minnesota, May 25, 2010

May 25, 2010 · NWS ARX · 3 events in 2 counties and zones

Thunderstorms developed across the area during the early afternoon of May 25th. Some of these thunderstorms produced some hail that was less than an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across the area during the early afternoon of May 25th. Some of these thunderstorms produced some hail that was less than an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 11:11 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 11:11 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CDT TUE MAY 25 2010

.UPDATE...THIS AFTERNOON

CLOSELY WATCHING TWO CONCENTRATED AREAS OF CONVECTION. THE FIRST
IS LOCATED ACROSS SOUTHERN CLARK COUNTY AND EASTERN JACKSON
COUNTY. THERE IS 3 TO 4K J/KG SURFACE BASED CAPE AHEAD OF THIS
SYSTEM ACROSS NORTH CENTRAL WISCONSIN. IN ADDITION THE 25.14Z HRRR
SHOWS THAT THIS SYSTEM WILL CONTINUE NORTHWARD THROUGH THIS AREA
THROUGH MID AFTERNOON. DUE TO THIS THE PRECIPITATION CHANCES WERE
RAISED TO 100 PERCENT. RESIDENT SHOULD BE PREPARED FOR FREQUENT
LIGHTNING AND 1 TO 2 INCH HOURLY RAINFALL RATES WITH THIS
SYSTEM.

THE SECOND AREA OF CONVECTION WAS LOCATED ACROSS PARTS OF
NORTHEAST IOWA. THE LATEST 25.14Z HRRR SUGGESTS THAT THIS
CONVECTION WILL SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA
THIS AFTERNOON. AS A RESULT...THE LIKELY PRECIPITATION CHANCES
WERE SPREAD FURTHER EAST INTO CENTRAL AND SOUTHWEST WISCONSIN.
THESE THUNDERSTORMS HAVE BEEN HIGHLY PROLIFIC RAINFALL PRODUCERS
THIS MORNING...AND SINCE THIS WILL LIKELY CONTINUE THIS AFTERNOON...
HEAVY RAIN WORDING WAS ADDED TO THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 918 AM CDT TUE MAY 25 2010/

UPDATE...THIS MORNING

SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP IN AN AREA OF
925 MB AND 850 MB MOISTURE CONVERGENCE ACROSS WESTERN WISCONSIN
AND EASTERN IOWA. THE 25.12Z RUC SHOWS THAT THIS CONVERGENCE WILL
GRADUALLY WEAKEN THIS MORNING. AS THIS OCCURS...THE THUNDERSTORM
ACTIVITY SHOULD SLOWLY DECREASE IN COVERAGE. THE FORECAST WAS
UPDATED TO INCREASE THE RAIN CHANCES FROM NORTHEAST
IOWA...NORTHEAST INTO CENTRAL WISCONSIN.

PREV DISCUSSION... /ISSUED 317 AM CDT TUE MAY 25 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

RATHER DIFFICULT FORECAST REGIME THROUGH WEDNESDAY...WITH MAIN
CONCERN ON PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT AND ITS
AFFECT ON TEMPERATURES.

08Z WATER VAPOR IMAGERY IS SHOWING A WELL DEFINED UPPER
CIRCULATION OVER EASTERN MONTANA AND ANOTHER WEAK SHORTWAVE ROTATING
THROUGH ILLINOIS. SURFACE BOUNDARY ASSOCIATED WITH THE MONTANA WAVE
WAS SPAWNING A LINE OF CONVECTION ALONG THE MINNESOTA/DAKOTAS
BORDER AND ALONG THE IOWA NEBRASKA BORDER. WELL DEFINED OUTFLOW
BOUNDARY SEEN RACING OUT AHEAD OF THIS LINE. MEANWHILE SHORTWAVE OVER
ILLINOIS SPAWNING A SMALL CLUSTER OF STORMS HEADING INTO NORTHWEST
ILLINOIS. OTHERWISE INFRARED SATELLITE IMAGERY SHOWING CLEAR SKIES
ACROSS THE FORECAST AREA...WITH HIGHER CLOUDS SPREADING IN FROM THE
WEST AND SOUTH.

ONLY DIFFERENCE BETWEEN THE 25.00Z NCEP DETERMINISTIC MODELS IS IN
HOW QUICKLY THE HIGH BUILDS INTO THE REGION WEDNESDAY NIGHT. NAM
SLOWEST AND ACTUALLY CONTINUES SOME INSTABILITY INTO THURSDAY
ACROSS THE FAR SOUTH...WHILE GFS PUSHES BOUNDARY WELL SOUTH OF THE
AREA. GFS HAS BEEN THE MOST CONSISTENT WITH THE MOVEMENT OF THE
SYSTEM.

BIGGEST QUESTION IN THE NEAR TERM IS CONVECTIVE POTENTIAL TODAY.
UPPER LOW LIFTS FROM MONTANA THIS MORNING INTO MANITOBA LATER
TODAY. FRONTAL BOUNDARY PUSHES EAST...BUT MODELS NEVER TAKE IT
BEYOND THE INTERSTATE 35 CORRIDOR. HOWEVER...SEVERAL OUTFLOW
BOUNDARIES...ONE FROM THE CONVECTION OVER WESTERN IOWA AND MINNESOTA
AND THE OTHER FROM THE CONVECTION IN ILLINOIS LIKELY TO PLAY A ROLE
TODAY. WITH LITTLE IN THE WAY OF MIXED LAYER CIN EXPECTED TODAY
WILL LIKELY SEE CONVECTION BEGIN TO FIRE OVER THE AREA FROM MID
MORNING ON. MODELS CONSISTENT IN THIS DEVELOPMENT AROUND 15Z. THUS
HAVE KEPT THE LIKELY PROBABILITIES GOING...ESPECIALLY NEARER THE
SURFACE FRONT ACROSS THE WEST. ORGANIZED SEVERE NOT EXPECTED AS DEEP
SHEAR IS 20 KNOTS OR LESS...BUT GIVEN INSTABILITIES CANNOT RULE OUT
AN ISOLATED SEVERE HAIL OR WIND REPORT. WITH THE EXPECTED CLOUDS AND
CONVECTION...TEMPERATURES TO BE PROBLEMATIC.WITH A VERY WARM START
TO THE DAY STILL EXPECT READINGS TO REACH THE UPPER 80S IN MANY
AREAS.

AS INSTABILITY WANES THIS EVENING AND LACK OF ANY MOISTURE TRANSPORT
MAY SEE CONVECTION WIND DOWN BY LATE EVENING...BUT WITH ANY
RESIDUAL BOUNDARIES AND THE VERY MOIST LOW LEVELS WILL NOT ADD ANY
TIMING TO THIS TIME FRAME.

SURFACE BOUNDARY FINALLY MAKES ITS WAY THROUGH THE AREA WEDNESDAY.
WITH MOIST AIRMASS STILL IN PLACE (SURFACE DEW POINTS IN THE MID TO
UPPER 60S) AND LITTLE IF ANY CIN...EXPECT CONVECTION TO ONCE AGAIN
INCREASE IN COVERAGE. FOR THIS REASON DID RAISE PROBABILITIES INTO
THE LIKELY CATEGORY. WITH LIGHTER LOW LEVEL WINDS PER SOUNDINGS AND
PRECIPITABLE WATER VALUES RUNNING NEARLY 200 PERCENT OF NORMAL
COULD SEE SOME SLOWER MOVING CELLS WITH THE POTENTIAL FOR LOCALLY
HEAVY DOWNPOURS.

CONVECTION WILL BE ON THE WANE WEDNESDAY NIGHT AS DRIER AIR BEGINS TO
FILTER INTO THE AREA. HIGHEST PROBABILITIES WILL BE DURING THE
EVENING HOURS ACROSS THE SOUTHERN ZONES.

HIGH PRESSURE THEN BUILDS IN FROM THE NORTH THURSDAY AND THURSDAY
NIGHT. COOLER TEMPERATURES ALBEIT STILL ABOVE NORMAL AND
MORE COMFORTABLE HUMIDITIES WILL BE FELT. WITH THE CLEAR SKIES
THURSDAY NIGHT AND LIGHT WINDS AND RECENT RAINFALL COULD SEE THE
POTENTIAL FOR SOME AREAS OF FOG...ESPECIALLY IN THE VALLEY
LOCATIONS. STILL A FEW DAYS OUT AND THUS WILL NOT INCLUDE IN THE
DATABASE AS OF YET.

LONG TERM...FRIDAY THROUGH MONDAY

BOTH THE 25.0Z GFS AND ECMWF IN GOOD AGREEMENT AT THE BEGINNING OF
THE PERIOD IN KEEPING UPPER RIDGE AND SURFACE HIGH PRESSURE OVER THE
AREA. DIFFERENCES DO BEGIN TO COME INTO PLAY LATER IN THE WEEKEND
AND EARLY NEXT WEEK. UPPER LOW PUSHES OUT OF THE NORTHERN ROCKIES
INTO SOUTHERN CANADA PUSHING A SURFACE BOUNDARY TOWARD THE AREA.
GFS FASTEST WITH THIS INITIATING CONVECTION ALONG IT ON SUNDAY ACROSS
THE FORECAST AREA...WHILE ECMWF SLOWER WITH THE FRONT PLACING IT
OVER WESTERN MINNESOTA. WITH THESE CONTINUED DIFFERENCES THE LOWER
END PROBABILITIES FOR SUNDAY INTO MONDAY LOOK REASONABLE. THUS NO
CHANGES WERE MADE TO THIS TIME FRAME.

AVIATION...TODAY AND TONIGHT

A LOWER CONFIDENCE FORECAST FOR TODAY/TONIGHT...AS FAR AS CONVECTION
CHANCES/TRENDS AND MVFR/IFR OCCURRENCE AT THE TAF SITES. THE AIRMASS
OVER THE AREA REMAINS UNSTABLE FOR TODAY/TONIGHT...WITH A WEAKENING
INVERSION/CAP ALOFT. MODEL SOUNDINGS INDICATE THIS TO BE MINIMAL
OVER THE AREA BY MID MORNING. FORCING MECHANISMS TO FOCUS CONVECTION
REMAIN ON THE WEAK SIDE. HOWEVER WITH THE WEAKENING CAP...ANY WEAKER
FEATURES LIKELY TO BE ENOUGH TO INITIATE SCT SHRA/TSRA OVER THE AREA
TODAY. ONE OF THESE IS A WEAKENING BOUNDARY PUSHING IN FROM THE
WEST. ANOTHER IS A WEAK SHORTWAVE OR TWO ROTATING AROUND THE WEST
SIDE OF THE UPPER LEVEL HIGH CENTERED OVER EASTERN ONT. MODEL
CONSENSUS HAS THESE WEAK FEATURES PROVIDING ENOUGH CONVERGENCE/LIFT
FOR SCT -SHRA/TSRA OVER THE AREA BY LATE MORNING. HOWEVER...MODEL
CONSENSUS WEAK WITH ACTUAL TIMING/LOCATION OF SHRA/TSRA IN/AROUND
THE AREA. WILL LEAVE TAFS WITH VCSH AND CB MENTION UNTIL A CLEARER
TIMING TREND FOR TSRA CAN BE DETERMINED. SOME CONSENSUS FOR A LULL
IN THE CONVECTION TONIGHT AS INSTABILITY DECREASES...WITH AN
INCREASE OF SHRA/TSRA ON WED AS INSTABILITY BUILDS AHEAD OF THE MAIN
COLD FRONT PUSHING THRU THE AREA. GENERAL VFR CONDITIONS EXPECTED TO
PREVAIL THRU TODAY/TONIGHT...EXCEPT MVFR/LCL IFR CIGS/VSBYS IN THE
SCT SHRA/TSRA. A BETTER SIGNAL FOR A PERIOD OF MVFR CIGS/VSBYS WITH
THE FRONTAL PASSAGE ON WED.

CLIMATE...TODAY AND TONIGHT

AFTER A RECORD BREAKING DAY MONDAY...MORE RECORDS COULD BE BROKEN
AGAIN TODAY. THE CAVEAT TO RECORDS HIGHS TODAY WILL BE THE AMOUNT OF
CLOUDS AND PRECIPITATION. BUT WITH A WARM START TO THE DAY IT WILL
NOT TAKE MUCH OF A RISE TO GET NEAR THE RECORD LEVELS.

THE TABLE BELOW PROVIDES SOME OF THE RECORDS FOR THIS TIME PERIOD...

ROCHESTER MN...

TUESDAY MAY 25 MAXIMUM TEMPERATURE...89 IN 1980
TUESDAY MAY 25 WARMEST MINIMUM TEMPERATURE...64 IN 1944

LA CROSSE WI...

TUESDAY MAY 25 MAXIMUM TEMPERATURE...91 IN 1980
TUESDAY MAY 25 WARMEST MINIMUM TEMPERATURE...71 IN 1914

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...BOYNE
SHORT/LONG TERM...RABERDING
AVIATION...RRS
CLIMATE...BOYNE/RABERDING
Hazardous weather outlook, May 25, 11:44 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT TUE MAY 25 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1244 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND TONIGHT AS A WEAKENING COLD FRONT PUSHES INTO THE MOIST AND
UNSTABLE AIRMASS OVER THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING...AND VERY HEAVY RAIN WHICH MAY
RESULT IN SOME LOCALIZED FLOODING. IN ADDITION...A FEW THUNDERSTORMS
MAY PRODUCE PENNY SIZE HAIL AND WIND GUSTS UP TO 60 MPH THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON WEDNESDAY AS THE COLD
FRONT PUSHES SOUTH ACROSS THE AREA. WITH WEAK WINDS ALOFT ON
WEDNESDAY...THE THREAT OF ORGANIZED SEVERE THUNDERSTORMS APPEARS
MINIMAL. A FEW OF THE STORMS MAY STILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 45 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...WE WOULD
GREATLY APPRECIATE ANY REPORTS OF HAIL...WIND GUSTS...AND RAINFALL
AMOUNTS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, May 25, 11:48 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     2 S MEDFORD             45.11N 90.35W
05/25/2010                   TAYLOR             WI   LAW ENFORCEMENT

            TREES DOWN SOUTH OF TOWN

&&

SHEA
Local storm report, May 25, 12:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND DMG     4 SW MEDFORD            45.10N 90.41W
05/25/2010                   TAYLOR             WI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

SHEA
Local storm report, May 25, 12:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      CLAYTON CENTER          42.88N 91.32W
05/25/2010                   CLAYTON            IA   LAW ENFORCEMENT

            WATER OVER SOME ROADS ALONG AND NEAR HIGHWAY 128 BUT HAS
            RECEDED

&&

SHEA
Local storm report, May 25, 12:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             LUBLIN                  45.08N 90.72W
05/25/2010  E0.25 INCH       TAYLOR             WI   TRAINED SPOTTER

            ALSO HAD 0.75 INCHES OF RAIN

&&

SHEA
Local storm report, May 25, 12:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     TSTM WND DMG     10 NW MEDFORD           45.24N 90.49W
05/25/2010                   TAYLOR             WI   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD M WEST OF HIGHWAY 13.
            RELAYED VIA AMATEUR RADIO.

&&

SHEA
Special weather statement, May 25, 12:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
138 PM CDT TUE MAY 25 2010

MNZ079-251930-
WABASHA-
138 PM CDT TUE MAY 25 2010

...RAPIDLY DEVELOPING THUNDERSTORM OVER WABASHA COUNTY...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL WABASHA COUNTY...
BETWEEN MILLVILLE AND CONCEPTION. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* SOME LOCATIONS THAT MAY BE IMPACTED BY THIS STORM INCLUDE...
  THEILMAN AND THE ZUMBRO BOTTOMS CAMPGROUND.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AJ

The radar

The La Crosse radar (KARX), 96 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Olmsted

When
May 25, 12:40 PM CST
Where
Olmsted County, 0.99 mi W of Chester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.000, -92.370

Winds from the thunderstorms were estimated to be between 40 and 50 mph and were strong enough to move around some patio furniture.

Hail, Wabasha

When
May 25, 12:45 PM CST
Where
Wabasha County, 2.03 mi SW of Theilman
Measured
0.75 in hail
Reported by
Public
Coordinates
44.280, -92.230

Hail, Olmsted

When
May 25, 2:04 PM CST
Where
Olmsted County, 1.7 mi NW of Chatfield Jct
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.020, -92.270

Dime sized hail was reported along County Road 9.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223448, 223450, 223451.